West Virginia, 2014

Hail and Damaging Wind in West Virginia, May 27, 2014

May 27, 2014 · NWS PBZ · 2 events in 1 county or zone

A shortwave moving across the region in the afternoon helped to produce showers and thunderstorms, some of which became severe. In addition weak upper level flow allowed for several storms to produce heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave moving across the region in the afternoon helped to produce showers and thunderstorms, some of which became severe. In addition weak upper level flow allowed for several storms to produce heavy rainfall. The heavy rain caused flooding to several portions of Westmoreland county, PA including Latrobe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 27, 9:58 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 27, 9:58 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 AM EDT TUE MAY 27 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WITH SEVERAL UPPER LEVEL DISTURBANCES
WILL BRING SHOWERS AND THUNDERSTORMS THROUGH THE MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NEXT WEAK SHORTWAVE HARD TO DEPICT IN WATER VAPOR IMAGES BUT AREA
OF CLOUDS AND DEVELOPING SHOWERS OVER NORTHERN OH ASSOCIATED WITH
IT WILL TREK SOUTHEAST ACROSS MUCH OF REGION THIS AFTERNOON. TRIED
TO TIME LIKELY POPS AS THIS PASSES THIS AFTERNOON INTO EARLY
EVENING. ADJUSTED MAX TEMPS UP A DEGREE OR TWO WHERE ESPECIALLY
WHERE MORNING SUNSHINE HAS ALLOWED TEMPS TO RISE A BIT MORE
QUICKLY. CLOUDS AND SHOWERS WILL THEN TEMPER TEMPERATURE RISE THIS
AFTERNOON. SEVER THREAT APPEARS LIMITED WITH MODEST INSTABILITY
AND WEAK SHEAR.

FOR TONIGHT TRENDED POPS DOWN IN THE EVENING WITH LOSS OF DAYTIME
HEATING. STILL MUCH UNCERTAINTY ON REDEVELOPMENT AHEAD OF SLOW
MOVING FRONT SO LEFT LIKELY POPS ACROSS MUCH OF THE CORRIDOR
BETWEEN FROM I-80 AND I-70 LATER TONIGHT FOR NOW. NO CHANGES TO
TEMPERATURES.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
THE COLD FRONT WILL SLOWLY PROGRESS SOUTHWARD AND CONVECTION WILL
ERUPT MAINLY AT TIMES WHEN SHORTWAVES ARE CROSSING THE REGION. HAVE
INTRODUCED LIKELY POPS WEDNESDAY AND EARLY THURSDAY FOCUSING ALONG
THE FRONT. STEADILY INCREASING PW VALUES AND WEAK FLOW WILL HELP
PRODUCE LOCALLY HEAVY RAINFALL BUT FLOODING DOES NOT SEEM TO BE A
CONCERN AT THIS TIME BECAUSE THE REGION HAS RECENTLY BEEN DRY.

AS THE COLD FRONT MOVES SOUTH AND EAST...POPS WILL STEADILY
DECREASE THURSDAY NIGHT. HIGH PRESSURE IS EXPECTED TO DEVELOP TO
THE NORTH FRIDAY BRINGING DRY WEATHER.

USED A BLEND OF GFS AND MOS GUIDANCE TO ADJUST
TEMPERATURES...YIELDING A SLIGHTLY WARMER THAN NORMAL FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEEKEND WITH ABOVE NORMAL
TEMPERATURES. THE NEXT SYSTEM APPROACHES AND INCREASES THE CHANCE
OF RAIN EARLY NEXT WEEK. LITTLE DIFFERENCES BETWEEN THE ECMWF AND
GFS HAVE LED TO NO HIGHER THAN CHANCE POPS IN THE FORECAST FOR MON/TUE.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
EXPECT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS A DISTURBANCE PASSES ACROSS THE REGION. BRIEF IFR
POSSIBLE IN ANY STORM BUT OVERALL VFR OUTSIDE OF SHOWERS OR
STORMS.

.OUTLOOK.../TONIGHT THROUGH SATURDAY/...
A CHANCE FOR SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST
THROUGH THURSDAY...ALSO BRINGING A CHANCE FOR RESTRICTIONS. VFR
CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 27, 8:13 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 AM EDT TUE MAY 27 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-281315-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
913 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
May 27, 11:56 AM EST
Where
Marshall County, 1.74 mi SW of Moundsville
Measured
1 in hail
Reported by
Public
Coordinates
39.900, -80.750

Thunderstorm Wind, Marshall

When
May 27, 11:56 AM EST
Where
Marshall County, 1.74 mi SW of Moundsville
Measured
43 kt (49 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
39.900, -80.750

The public reported large branches down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524115, 524116.